North American Journal of Medical Sciences

CASE REPORT
Year
: 2016  |  Volume : 8  |  Issue : 6  |  Page : 256--258

Acute rhabdomyolysis following synthetic cannabinoid ingestion


Demilade A Adedinsewo1, Oluwaseun Odewole2, Taylor Todd3 
1 Department of Internal Medicine, Morehouse School of Medicine, Atlanta, GA; Grady Memorial Hospital, Atlanta, GA, USA
2 Grady Memorial Hospital, Atlanta, GA; Department of Family Medicine, Morehouse School of Medicine, Atlanta, GA, USA
3 Grady Memorial Hospital, Atlanta, GA; Department of Emergency Medicine, Emory University School of Medicine, Atlanta, GA, USA

Correspondence Address:
Dr. Demilade A Adedinsewo
80 Jesse Hill Jr. Dr. SE, Atlanta, GA 30303
USA

Context: Novel psychoactive substances, including synthetic cannabinoids, are becoming increasingly popular, with more patients being seen in the emergency room following acute ingestion. These substances have been associated with a wide range of adverse effects. However, identification of complications, clinical toxicity, and management remain challenging. Case Report: We present the case of a young African-American male who developed severe agitation and bizarre behavior following acute K2 ingestion. Laboratory studies revealed markedly elevated serum creatine phosphokinase (CPK) with normal renal function. The patient was managed with aggressive intravenous (IV) fluid hydration and treatment of underlying psychiatric illness. Conclusion: We recommend the routine evaluation of renal function and CPK levels with early initiation of IV hydration among patients who present to the emergency department following acute ingestion of synthetic cannabinoids to identify potential complications early as well as institute early supportive therapy.


How to cite this article:
Adedinsewo DA, Odewole O, Todd T. Acute rhabdomyolysis following synthetic cannabinoid ingestion.North Am J Med Sci 2016;8:256-258


How to cite this URL:
Adedinsewo DA, Odewole O, Todd T. Acute rhabdomyolysis following synthetic cannabinoid ingestion. North Am J Med Sci [serial online] 2016 [cited 2022 Jun 27 ];8:256-258
Available from: https://www.najms.org/article.asp?issn=1947-2714;year=2016;volume=8;issue=6;spage=256;epage=258;aulast=Adedinsewo;type=0